Yale authored CDC report lauds New Haven’s response to fentanyl overdoses

This story was originally published in the New Haven Register and was written by Esteban L. Hernandez. 

NEW HAVEN >> The quick-acting response by city medical, law enforcement and public health officials to last summer’s string of fentanyl overdoses likely limited the potential impact of the drug’s deadly outbreak, according to a report by the federal Centers for Disease Control and Prevention.

The Morbidity and Mortality Weekly Report recently published by the CDC, authored by several Yale School of Medicine affiliated doctors, said the city’s response to an “extraordinary opioid overdose outbreak” on June 23 limited exposure of the powerful opioid, which was purchased by users who thought they were buying cocaine. The report’s lead author was Yale School of Medicine professor Dr. Anthony Tomassoni and is part of a series prepared by the CDC to disseminate information for public health purposes. A doctor from the University of California, San Francisco, also contributed to the report.

The detailed report said the episode highlights the value of broad distribution and access to naloxone, the opioid overdose antidote. Following the incident, New Haven received 700 doses of naloxone from the state and later held a public training on its use.

An assistant professor of emergency medicine, Tomassoni, who specializes in medical toxicology and assisted in last year’s response, said the event should encourage more public education on opioids and access to naloxone.

“The cooperation between clinicians, law enforcement, the mayor’s office, public health agencies and EMS … was just outstanding,” Tomassoni said Tuesday.

The report could be beneficial for other cities that may seek a similar coordinated community response, Tomassoni said. The event also demonstrated the potentially lethal gamble of street drugs: fentanyl is often sold as heroin, but in this case, it was sold as a completely different class of drug.

“When people are using street drugs, you never really know what you’re getting,” Tomassoni said.

Agencies that responded last year included Mayor Toni Harp’s office, the DEA, New Haven Department of Public Health, New Haven’s police and fire departments, Yale New Haven Hospital, the state Department of Public Health and the state Office of the Chief Medical Examiner, among others.

“Most of those who overdosed on fentanyl that Thursday were saved by the quick, coordinated efforts of first responders and experienced medical professionals at Yale New Haven Hospital; without that timely collaboration the toll from this episode could’ve been much worse,” Harp said in a statement Tuesday. She added that the city is working to expand its list of people trained and supplied with naloxone.

Focusing on 12 overdoses that occurred within six hours, the CDC report said four patients were placed in the intensive care unit following admission. All 12 patients arrived at Yale New Haven Hospital over a six-hour period, including four that arrived in rapid sessions shortly after 4 p.m. with symptoms and signs of opioid overdose. Two arrived at YNH’s York Street Campus and two at the St. Raphael Campus. Seven additional patients would arrive at York Street and one more at St. Raphael within six hours, according to the report. The total number of people who used the fentanyl powder is unknown.

Three cases ultimately were fatal: Two people were dead upon arrival at the hospital and one died of multiple organ failure three days after admission.

Report co-author Dr. Gail D’Onofrio helped lead YNH’s emergency response to the outbreak last year.

“The coordination of the agencies was really quick and I think it prevented further deaths,” D’Onofrio said Tuesday.

According to the report, patients who died had significantly higher therapeutic dose amounts than used for patient care at hospitals. Fentanyl requires close monitoring when used in hospitals, D’Onofrio said, because it can affect a person’s breathing.

New Haven declared a public health emergency the evening of June 23. A city official told the Register that evening that as many as 15 people had overdosed. The overdoses depleted the city’s naloxone supply; fentanyl’s toxicity is so high that it usually requires multiple doses. The report said some patients still developed respiratory failure even after receiving naloxone.

In fact, the drug was so potent that the report said one patient survived only after a 12-hour naloxone drip in the intensive care unit. Naloxone is typically administered in a singular dosage form, often through a nasal spray or through intravenous shots.

Toxicology tests completed on 11 patients revealed most had other drugs in their system, including cocaine, ethanol and THC-COOH, which is the metabolized form of the psychoactive ingredient in marijuana. These test confirmed patients tested were cocaine users but not chronic opioid users, according to the report.

New Haven police spokesman Officer David Hartman said this made things difficult, since the people affected didn’t have an association with opioids.

“We were up against a difficult investigation,” Hartman said. “In this case, we were dealing with a different demographic.”

The episode has changed the way the various agencies involved communicate. For one, Hartman said the incident led to one of the first instances of the hospital having direct involvement in a police investigation.

“Starting with that now in the wake of that terrible day … this is typical now,” Hartman said. “We share information.”

Reach Esteban L. Hernandez at 203-680-9901

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s